Tennessee, 2010

Flash Flooding in Tennessee, June 28, 2010

June 28, 2010 · NWS MEG · 2 events in 2 counties and zones

A cold front pushed into the Mid South during the afternoon and evening hours on June 28th, 2010. Isolated to scattered thunderstorms developed ahead of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front pushed into the Mid South during the afternoon and evening hours on June 28th, 2010. Isolated to scattered thunderstorms developed ahead of the front. A few of the storms contained very heavy rain which produced flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 28, 2:13 PM CST, 2 hours 36 minutes earlier.

Area forecast discussion, Jun 28, 2:13 PM CST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
313 PM CDT MON JUN 28 2010

.DISCUSSION...

CURRENTLY...A COLD FRONT IS LOCATED ALONG A BOWLING GREEN KY TO
WALNUT RIDGE LINE AT 19Z. ISOLD TO SCT THUNDERSTORMS HAVE STARTED
TO DEVELOP ALONG AND AHEAD OF THE FRONT WHERE A VERY UNSTABLE
ATMOSPHERE IS IN PLACE...HIGHLIGHTED BY SURFACE DEWPOINTS IN THE
LOWER 70S...LIFTED INDEX VALUES OF -5C TO -8C AND SBCAPES OF
2000-4000 J/KG.

THIS EVENING THROUGH TUESDAY...THE COLD FRONT WILL WORK SOUTH TO
ROUGHLY ALONG I-40 BY 12Z TUESDAY. WILL TAPER POPS FROM NORTH TO
SOUTH WITH GREATEST CHANCES OVERNIGHT ALONG AND SOUTH OF
I-40...ESPECIALLY ACROSS NORTH MISSISSIPPI. WIND SHEAR AND MID
LEVEL WINDS WILL REMAIN WEAK SO EXPECT PULSE TYPE STORMS WITH
ISOLD DAMAGING WINDS. THE 18Z KLZK SOUNDING HAS WBZ AROUND 12 KFT
AND THE FREEZING LINE AROUND 15 KFT SO HAIL IS LESS OF A THREAT.
COVERAGE WILL PROBABLY DIMINISH TOWARD MIDNIGHT. SLIGHTLY DRIER
AIR WILL BEGIN TO WORK INTO THE VERY NORTHERN COUNTIES SO LOWS MAY
DROP BELOW 70 ALONG THE NORTHERN SECTIONS. ALONG AND SOUTH OF THE
FRONT EXPECT HUMID CONDS TO CONTINUE WITH LOWS IN THE MID 70S. ON
TUESDAY THE FRONT WILL SAG SLOWLY SOUTH ACROSS NORTH MISSISSIPPI.
EXPECT AREAL COVERAGE TO INCREASE DURING PEAK HEATING IN THE AFTN
WHEN LIFTED INDEX VALUES REACH -6C AND SBCAPE CLIMB TO 3000 J/KG.
MUCH DRIER AIR WILL BE WORKING INTO THE NORTHERN HALF OF THE MID
SOUTH WITH DEWPOINTS FALLING INTO THE 60S RESULTING IN MUCH MORE
COMFORTABLE HUMIDITIES. HIGHS WILL BE SEASONABLY WARM AROUND 90.

TUESDAY NIGHT THROUGH WEDNESDAY...THE FRONT WILL STALL JUST SOUTH
OF THE AREA. WILL KEEP A SMALL POP BASICALLY SOUTH OF A TUPELO TO
CLARKSDALE LINE. MEANWHILE UPPER LEVEL RIDGING WILL BE BUILDING
INTO NORTHERN AREA OF THE MID SOUTH WITH MOSTLY CLEAR SKIES AND
CONTINUED LOWER HUMIDITY LEVELS. LOWS TUESDAY NIGHT WILL RANGE
FROM THE MID 60S NORTH TO LOWER 70S SOUTH. HIGHS ON WEDNESDAY WILL
RANGE FROM THE MID TO UPPER 80S NORTH TO AROUND 90 SOUTH.

THURSDAY TO SATURDAY...AN UPPER LEVEL RIDGE WILL DOMINATE THE
WEATHER SCENE ACROSS THE MID SOUTH WITH RAIN FREE
CONDS...COMFORTABLE HUMIDITIES AND A GOOD DEAL OF SUNSHINE.
HUMIDITY LEVELS WILL BE QUITE COMFORTABLE ACROSS THE ENTIRE MID SOUTH
THURSDAY AND FRIDAY AS THE FRONT IS PUSHED FURTHER SOUTH AND LOWER
DEWPOINTS WORK INTO EVEN NORTH MISSISSIPPI. HIGHS WILL WARM INTO
THE LOWER 90S BY FRIDAY. HUMIDITY LEVELS WILL START TO CLIMB
SLIGHTLY ON SATURDAY AS THE UPPER RIDGE SHIFTS SLIGHTLY EAST
ALLOWING HIGHER DEWPOINTS INTO THE AREA FROM THE SOUTH.

SUNDAY AND MONDAY...MODELS HAVE COME INTO BETTER AGREEMENT DURING
THIS TIME FRAME. THE GEM...ECMWF AND GFS ALL HAVE THE REMNANTS OF
ALEX MOVING DEEP INTO MEXICO...AS DEPICTED BY THE OFFICIAL NHC
TRACK. MEANWHILE THE ECMWF AND GFS BOTH HAVE THE RIDGE OVER THE MID
SOUTH MOVING SLIGHTLY TO THE EAST AND WEAKENING A LITTLE ALLOWING
SOME GULF MOISTURE TO WORK UP INTO AT LEAST WESTERN PARTS OF THE
MID SOUTH. THE GEM ON THE OTHER HAD HAS THE RIDGE CENTERED OVER
THE MID SOUTH. WILL GO AHEAD AND ADD A 20 POP TO WESTERN AREAS FOR
SUN AND MON WITH SEASONABLY WARM TEMPS CONTINUING.

SJM

&&

.AVIATION...

18Z TAFS

PUSHED BACK VCTS AT ALL SITES A COUPLE OF HOURS FROM PREVIOUS
TAFS. CONVECTION IS BEGINNING TO FIRE IN PORTIONS OF NORTHWEST
TENNESSEE WITH BETTER INSTABILITY AS A SURFACE COLD FRONT
CONTINUES TO SLOWLY SLIDE TO THE SOUTH THROUGH THE AREA. KEPT VFR
CIGS AT ALL SITES AND KEPT TEMPO TSRA OUT FOR NOW.

KEPT TEMPOS IN FOR PATCHY FOG AT KMKL AND KTUP. LAV GUIDANCE
DEPICTS LIGHT AND VARIABLE WINDS WITH VERY LOW DEWPOINT
DEPRESSIONS...WHICH WOULD BE ENHANCED WITH ANY PRECIPITATION.

CCD

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  75  91  71  89 /  40  20  10  10
MKL  71  90  67  87 /  30  10  10  10
JBR  71  89  67  89 /  20  10  10  10
TUP  75  91  71  90 /  50  50  20  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR CRITTENDEN-CROSS-
     LEE AR-PHILLIPS-ST. FRANCIS.

MO...NONE.
MS...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ALCORN-BENTON MS-
     CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
     MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR CHESTER-DECATUR-
     FAYETTE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-MADISON-MCNAIRY-
     SHELBY-TIPTON.

&&
Hazardous weather outlook, Jun 28, 4:37 PM CST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
537 PM CDT MON JUN 28 2010

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-300045-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
537 PM CDT MON JUN 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

A HEAT ADVISORY IS IN EFFECT SOUTH OF A HARRISBURG ARKANSAS TO
HUNTINGDON TENNESSEE LINE THROUGH 7 PM WHERE DANGEROUS HEAT
INDICES AROUND 105 DEGREES CAN BE EXPECTED.

SOME STRONG TO SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND
FREQUENT LIGHTNING ARE POSSIBLE THROUGH MIDNIGHT MAINLY SOUTH OF A
HARRISBURG ARKANSAS TO PARIS TENNESSEE LINE. HEAVY RAINFALL MAY
ALSO RESULT IN LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SOME STRONG TO PERHAPS SEVERE THUNDERSTORMS WITH DAMAGING WINDS
ALONG A COLD FRONT WILL BE POSSIBLE SOUTH OF A FORREST CITY
ARKANSAS TO CORINTH MISSISSIPPI LINE TUESDAY AFTERNOON AND EVENING.
HEAVY RAINFALL MAY ALSO RESULT IN LOCALIZED FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN A FEW LOCATIONS MAINLY SOUTH
OF A HARRISBURG ARKANSAS TO PARIS TENNESSEE LINE THROUGH MIDNIGHT
TONIGHT.

SPOTTER ACTIVATION MAY BE NEEDED SOUTH OF A FORREST CITY ARKANSAS
TO CORINTH MISSISSIPPI LINE TUESDAY AFTERNOON AND EVENING.

MBS

In the hours before

Local storm report, Jun 28, 4:12 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
512 PM CDT MON JUN 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     9 NE FULTON             34.35N 88.29W
06/28/2010                   ITAWAMBA           MS   LAW ENFORCEMENT

            TREES DOWN ON FAIRVIEW BANNER RD.

0436 PM     HAIL             5 E TREBLOC             33.83N 88.76W
06/28/2010  E1.00 INCH       CHICKASAW          MS   PUBLIC

            QUARTER HAIL AND 30 MPH WINDS AT KNOX GROCERY OFF OF
            BRAND-UNA ROAD

&&

ZEI
Special weather statement, Jun 28, 4:17 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
517 PM CDT MON JUN 28 2010

ARZ035-048-282300-
CROSS AR-ST. FRANCIS AR-
517 PM CDT MON JUN 28 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 600 PM CDT FOR...

  CROSS COUNTY IN EASTERN ARKANSAS...
  NORTHERN ST. FRANCIS COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 4 MILES SOUTH OF FAIR OAKS AT 517 PM CDT...
MOVING EAST AT 25 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.

PEOPLE IN CROSS AND ST. FRANCIS COUNTIES...INCLUDING LOCATIONS NEAR
FORREST CITY...MADISON...PARKIN...VILLAGE CREEK STATE PARK AND
WYNNE...SHOULD MONITOR THIS STORM CLOSELY.

TLSJR
Special weather statement, Jun 28, 4:18 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
518 PM CDT MON JUN 28 2010

MSZ015-021>023-282300-
PONTOTOC MS-YALOBUSHA MS-CALHOUN MS-CHICKASAW MS-
518 PM CDT MON JUN 28 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 600 PM CDT FOR...

  NORTHERN CALHOUN COUNTY IN NORTHEAST MISSISSIPPI...
  NORTHWESTERN CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHWESTERN PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHEASTERN YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI...

A LINE OF STRONG THUNDERSTORMS PRODUCING PEA SIZE HAIL OR LARGER AND
WINDS AT LEAST 40 MPH WAS LOCATED FROM 17 MILES EAST OF BANNER TO 4
MILES SOUTHEAST OF COFFEEVILLE AT 518 PM CDT...MOVING SOUTHEAST AT 10
MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CALHOUN...CHICKASAW...PONTOTOC AND YALOBUSHA COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Jun 28, 4:24 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
524 PM CDT MON JUN 28 2010

TNZ048>050-052-089-090-282315-
LAUDERDALE TN-FAYETTE TN-HAYWOOD TN-MADISON TN-HARDEMAN TN-TIPTON TN-
524 PM CDT MON JUN 28 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 615 PM CDT FOR...

  NORTHERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE...
  NORTHWESTERN HARDEMAN COUNTY IN SOUTHWEST TENNESSEE...
  HAYWOOD COUNTY IN SOUTHWEST TENNESSEE...
  SOUTHEASTERN LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...
  WEST CENTRAL MADISON COUNTY IN SOUTHWEST TENNESSEE...
  EASTERN TIPTON COUNTY IN SOUTHWEST TENNESSEE...

A LINE OF STRONG THUNDERSTORMS PRODUCING WAS LOCATED FROM 6 MILES
NORTHWEST OF BROWNSVILLE TO 7 MILES EAST OF BRIGHTON AT 524 PM CDT...
MOVING EAST AT 15 MPH.

PEOPLE IN FAYETTE...HARDEMAN...HAYWOOD...LAUDERDALE...MADISON AND
TIPTON COUNTIES...INCLUDING LOCATIONS NEAR BROWNSVILLE...SHOULD
MONITOR THIS STORM CLOSELY.

TLSJR
Special weather statement, Jun 28, 4:25 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
525 PM CDT MON JUN 28 2010

TNZ020-050>052-282315-
CROCKETT TN-GIBSON TN-HAYWOOD TN-MADISON TN-
525 PM CDT MON JUN 28 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 615 PM CDT FOR...

  CROCKETT COUNTY IN NORTHWEST TENNESSEE...
  SOUTHERN GIBSON COUNTY IN NORTHWEST TENNESSEE...
  NORTHEASTERN HAYWOOD COUNTY IN SOUTHWEST TENNESSEE...
  NORTHWESTERN MADISON COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 3 MILES NORTH OF ALAMO AT 526 PM CDT...
MOVING SOUTHEAST AT 10 MPH.

PEOPLE IN CROCKETT...GIBSON...HAYWOOD AND MADISON COUNTIES...
INCLUDING LOCATIONS NEAR HUMBOLDT...SHOULD MONITOR THIS STORM
CLOSELY.
Special weather statement, Jun 28, 4:27 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT...COR
NATIONAL WEATHER SERVICE MEMPHIS TN
527 PM CDT MON JUN 28 2010

CORRECTED FOR WEATHER CONDITIONS

TNZ048>050-052-089-090-282315-
LAUDERDALE TN-FAYETTE TN-HAYWOOD TN-MADISON TN-HARDEMAN TN-TIPTON TN-
527 PM CDT MON JUN 28 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 615 PM CDT FOR...

  NORTHERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE...
  NORTHWESTERN HARDEMAN COUNTY IN SOUTHWEST TENNESSEE...
  HAYWOOD COUNTY IN SOUTHWEST TENNESSEE...
  SOUTHEASTERN LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...
  WEST CENTRAL MADISON COUNTY IN SOUTHWEST TENNESSEE...
  EASTERN TIPTON COUNTY IN SOUTHWEST TENNESSEE...

A LINE OF STRONG THUNDERSTORMS PRODUCING PEA SIZE HAIL OR LARGER AND
WINDS AT LEAST 40 MPH WAS LOCATED FROM 6 MILES NORTHWEST OF
BROWNSVILLE TO 7 MILES EAST OF BRIGHTON AT 524 PM CDT...MOVING EAST
AT 15 MPH.

PEOPLE IN FAYETTE...HARDEMAN...HAYWOOD...LAUDERDALE...MADISON AND
TIPTON COUNTIES...INCLUDING LOCATIONS NEAR BROWNSVILLE...SHOULD
MONITOR THIS STORM CLOSELY.

TLSJR

The radar

The Memphis radar (KNQA), 83 km away, was scanning. The volume nearest the first event began at 22:49 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Crockett

When
June 28, 4:49 PM CST to 5:49 PM CST
Where
Crockett County, 1.73 mi NW of Alamo to 1.67 mi WSW of Alamo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.798, -89.141

Heavy rain produced flash flooding in Crockett County. As a result several roads were flooded in the Alamo area.

Flash Flood, Hardin

When
June 28, 7:00 PM CST to 8:00 PM CST
Where
Hardin County, 0.49 mi N of Crump to 0.46 mi ENE of Crump
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.227, -88.321

Heavy rain produced flash flooding in Crump. Several roads were flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 242331, 242336.